Welcome to this month’s What’s Your Diagnosis Challenge!
But before we begin, check to see if you got last month’s case on Movement Disorders in Children: Recognition and Management in the Emergency Department right.
Case Presentation: Responsible and Safe Use of Opioids in Children and Adolescents in the Emergency Department
A 10-year-old girl is brought in via wheelchair by her mother…
The girl is developmentally delayed, nonverbal, writhing and moaning, and keeps batting your hands away when you try to examine her. Her temperature is 39.2°C, and her heart rate 150 beats/min. Her mother is tearful, saying that she has never seen her daughter in so much pain. You wonder how you can quickly ease the child’s pain so you can figure out what is going on…
You determined that this nonverbal 10-year-old child was in severe pain, based on your nursing colleague’s r-FLACC assessment, along with the mother’s assertion that she had never seen her child so uncomfortable. After an initial dose of 1.5 mcg/kg of intranasal fentanyl and a 15 mg/kg dose of oral acetaminophen through her gastrostomy tube, her writhing settled. You could now examine her, and you determined that the right lower quadrant of her abdomen was quite tender. After applying topical anesthetic cream to her hand, your team established IV access, administered morphine and ketorolac, and then confirmed, with imaging, the diagnosis of appendicitis. The girl headed safely to the operating room.
USACS subscribers can log in or renew here.
Last Updated on February 28, 2023